Toxic Ingestion Topics for the Physician Assistant Exam
As the cliché goes, too much of anything is not good. As you should know for the Physician Assistant Exam (PANCE), this rings especially true when you talk about toxic ingestions. Here we’re talking mainly about toxic reactions to nonprescription medications. That includes over-the-counter drugs, street drugs, and a few substances that amount to poison.
Millions of people use acetaminophen for mild to moderate pain relief. Acetaminophen can also be complexed with stronger prescription pain relievers. For example, the commonly prescribed narcotic Percocet is a combination of acetaminophen and oxycodone, and Vicodin is a combination of acetaminophen and hydrocodone.
The maximum recommended dose of acetaminophen is no more than 4 g a day, but if liver disease is present, doses less than the maximum may be toxic. Here are the key points about evaluating and managing an acetaminophen overdose:
Measure an acetaminophen level. You also want to order blood work to evaluate liver function and kidney function. Depending on the presentation, you may want to screen for concomitant drug use and/or alcohol use. Usually the person presents with really high elevated liver enzymes. You want to treat early and aggressively to prevent fulminant liver failure.
Treatment depends on the acetaminophen level. For test-taking purposes, simply remember that the treatment for an acetaminophen overdose is intravenous N-acetylcysteine. The usual loading dose is 140 mg/kg followed by 14 more doses of 70 mg/kg every 4 hours.
Acetylsalicylic acid is a very common pain reliever, and people use it for cardiac protection as well. Like acetaminophen, the treatment for a salicylate overdose first depends on checking the salicylate level. Here are the key points concerning salicylate overdose:
Salicylate toxicity can cause a gapped metabolic acidosis and respiratory alkalosis.
Intravenous bicarbonate is necessary to help in the renal excretion of salicylate.
If the salicylate level is greater than 100 mg/dL, then dialysis is recommended.
Ingestion of the toxic alcohols is often a result of a suicide attempt. Prompt recognition and treatment is important, because these ingestions can be fatal and, even when not, often result in permanent organ damage.
Ingesting ethylene glycol, which is present in antifreeze, can damage the body, including the brain and the kidneys. Ingesting methanol can be toxic to the eyes and cause blindness. Here are a few key points:
The initial evaluation for ethylene glycol, methanol, and isopropyl alcohol is measuring a serum osmolality. All three can cause an osmolar gap. Knowing this info can pay off for you on the PANCE. Here’s how to interpret the results:
For ethylene glycol and methanol, you want to send off a level for each as well. The serum osmolality will be low early on before you begin to see a gapped metabolic acidosis.
Isopropyl alcohol can show positive serum and urine ketones in the absence of an acidosis.
Which of the following is a cause of a metabolic alkalosis?
(E) Kidney failure
The answer is Choice (C). Diuretics are a commonly prescribed class of medications known to cause a metabolic alkalosis. The other choices are causes of a gapped metabolic acidosis. To remember these causes, think about the mnemonic MUDPILES (methanol; uremia; DKA [diabetic ketoacidosis]; paraldehyde; INH [isoniazid] or idiopathic; lactic acidosis; ethanol or ethylene glycol; and salicylate).
Methamphetamines are stimulants of the central nervous system. Common clinical presentations are tachycardia, hypertension, and an elevated body temperature, especially after an overdose. Here are the important points about a methamphetamine overdose:
Meth can especially affect the heart. Overdoses can cause complete collapse of the entire cardiovascular system, including damage to the heart valves. Methamphetamine users can develop a cardiomyopathy both chronically and after an acute overdose.
The sympathetic overload can affect many organs of the body. You may see neuropsychiatric presentations as well, including severe agitation.
The diagnosis is confirmed by a positive urine drug screen.
Treatment includes aggressive volume replacement, intravenous bicarbonate if needed, and pressor medications to raise the blood pressure if shock is present.
Like methamphetamine, cocaine is a stimulant, and an overdose can be fatal. One of the major organs of the body that cocaine can affect is the heart. Cocaine is a potent vasoconstrictor, and it can cause a myocardial infarction (MI), a hypertensive crisis, or even a coronary thrombosis. It can actually depress left ventricular function.
People using crack can have lung complications, including allergic reactions and pneumonitis related to the cocaine or other toxic substances that can be mixed in with it.
Carbon monoxide poisoning
Carbon monoxide (CO) is a gas without odor or taste. CO is also super ammunition for a test question. Exposure to gas and kerosene heaters, motor vehicle exhaust fumes, and smoke — especially in a poorly ventilated area — can cause CO poisoning. If CO ingestion isn’t recognized early, it can be fatal.
Exposure to CO can cause changes in mental status, including confusion, lethargy, and forgetfulness. Nausea, vomiting, belly pain, and shortness of breath are likely. Higher levels of CO can induce unconsciousness and death. There may be hypotension. Here are some key points on recognizing and treating CO poisoning:
If you were to measure a pulse oximetry on someone with CO poisoning, the results could be normal, but this is the wrong test. The confirmatory test, which is called a CO-oximetry, detects the amount of carboxyhemoglobin in the body. A carboxyhemoglobin level greater than 50 percent can be fatal.
The treatment involves administering oxygen with a well-fitting oxygen mask in order to get rid of the excess CO. To secure the airway, endotracheal intubation may be needed. Depending on the severity of the CO poisoning, the person may need hyperbaric oxygen.
Anyone who smokes already has a low level of carbon monoxide in his or her body — usually 10 percent or less carboxyhemoglobin. This is still too much.